|C Diff problems
Mar 17, 2007
Last November I had a stomach flu..as did everyone in the house. Everyone elses cleared except mine. I still have it. I have lost 30 pounds now.
In late November my brother , who lives with us, tested positive for cdiff. He goes all the time to a nursing home to visit someone, so I am not sure if this came from there. Perhaps we all got infected and it wasn't the stomach flu after all. My test was negative, but they then ordered a colonoscopy and the colon doctor said he saw what might be c diff infection. So they put me on vancomyacin 250mg for 10 days. At the end of the 10 days, the symptoms (never hungry, diahrrea, feeling full after 2 forks full of food, terrible gas and girgling all the time in my stomach area) were much better. but after 3-5 days, it returned. So he then prescribed 125mg 4x a day for 10 days and then a 2 week taper. This did nothing. It got to the point where in late February they checked me into the hospital because I wasn't eating and had diahrrea all the time. I spent 3 days there, and every test was negative, including another c diff test. They then prescribed Vancomyacin again, this time for 3 weeks, 250mg 4x a day. It is now 10 days and again it is slightly better, with a day here and a day there the symptoms return completely then go away again. I have 7 days left of the antibiotic. I am taking smz/tmp and Zithromax (saturday and sunday) for antibiotics for hiv preventative infections. I am also on percocet for restless leg syndrome, take multi vitamins, plus acyclovir (1gm)daily and truvada, as I am resistant to everything currently available (awaiting a new cocktail through trials). When I started the latest therapy I was given 250mg/ twice a day of Florastor
I am wondering if you have treated others who had a hard time getting rid of this and what course you might recommend? I have read of hiv positive people going on this drug for a few months before it cleared. My t-cell count is 10 (ten). Viral load over 100,000. And finally, should everyone in the house be treated in case I am being re-infected?
| Response from Dr. Wohl
C. difficile (C. diff) is a bacterium that can overgrow within the gut during antibiotic therapy that reduces levels of other bacteria. C. diff makes a toxin and this can cause diarrhea.
Although caused by a shift in the bacterfial flora of the bowel it is, ironically, antibiotics that can help control C. diff. The main drugs used for C. diff are vancomycin (orally) and Flagyl. In addition, getting off of other antibiotics can really help.
In your case, it is unclear to me why your tests for C. diff toxin are negative. This is unusual and makes me question the diagnosis. As your CD4 is really low, there is a long list of infections I would be concerned about. I would suggest at least a sigmoidoscopy and biopsy of the colon to determine if this is really C. diff and pseudomembranous colitis - the disease C. diff causes.
If it is truly thought to be C. diff after all, I would recommend treatment with Flagyl orally. I would stop your smz/tmp (Bactrim) and treat you with aerosolized pentamidine monthly. You can do fine without Azithro to prevent MAC and would bag this antibiotic as well. Many people also swear by yogurt with live cultures.
The spores of C. diff live on surfaces for months to years so decontaminating your home is not easy. A good profession house cleaning might help. There is no need to treat family.
See if the Flagyl and stopping the other antibiotics helps. IF not, I do not think this is C. diff.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Penis After Touching Sperm Worried I Have HIV
- Muscle Ache After Giving Oral Sex Does It Mean I Have HIV
- Sore On Tongue After Swallowing Precum What Are The Chances Of HIV
- Vomiting After Receiving Oral Sex Worried I Have HIV
- Can I Get Genital Herpes If I Used A Condom?
- Can You Get Pubic Lice If You Have No Pubic Hair?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.